Lake-Effect Snow, Chippewa
- When
- January 19, 1:00 AM EST to January 20, 1:00 AM EST
- Where
- Chippewa forecast zone
- Reported by
- Amateur Radio
A strong cold front brought accumulating snow in the early morning hours of the 19th. Lake effect snow developed behind the front, and the most significant banding occurred on Lake Superior.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A strong cold front brought accumulating snow in the early morning hours of the 19th. Lake effect snow developed behind the front, and the most significant banding occurred on Lake Superior. A narrow area, from Brimley to Pickford, picked up 8 to 10 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 18, 10:34 PM EST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1034 PM EST THU JAN 18 2007 .UPDATE...SFC ANALYSIS SHOWING TROUGH AXIS CROSSING NRN LOWER MICHIGAN THIS EVENING...WHILE COLD FRONT AND LEADING EDGE OF MUCH COLDER AIR ANALYZED FROM CENTRAL LAKE SUPERIOR DOWN THROUGH SRN MINNESOTA. ALOFT...N-S MID LEVEL TROUGH AXIS ABOUT TO MOVE ACROSS THE LOWER PENINSULA WHILE SHORT WAVE (ASSOCIATED WITH >190 KNOT JET STREAK ACROSS THE OHIO VALLEY) RUNNING ALONG THE IN/MI BORDER. SYNOPTIC FORCING ASSOCIATED WITH SHORT WAVE TO THE SOUTH THIS EVENING HAS PRODUCED A FAIRLY WIDESPREAD LIGHT SNOW OVER MOST OF NRN LOWER MICHIGAN...ENHANCED A BIT ACROSS THE HIGHER TERRAIN SOUTH OF M-72. MEANWHILE...A FEW SUBTLE LAKE ENHANCED BANDS HAVE BEEN EVIDENT RUNNING UP THE LAKE MICHIGAN SHORELINE COUNTIES INTO THE TIP OF THE MITT. MAIN FORECAST FOCUS OVERNIGHT THROUGH FRIDAY OF COURSE REMAINS ON UPCOMING LAKE EFFECT EVENT...AS CORE OF COLDER AIR DESCENDS ON NRN MICHIGAN. OVERNIGHT...WIDESPREAD AREA OF SNOWFALL DIMINISHING A BIT ACROSS NRN LOWER MICHIGAN ATTM AS FORCING FROM MID LEVEL WAVE TO THE SOUTH SLIDES EAST. HOWEVER...REGIONAL RADARS SHOWING ANOTHER ROUND OF WIDESPREAD LIGHT SNOW CROSSING THE UPPER PENINSULA AND LAKE MICHIGAN AND AS MID LEVEL TROUGH AXIS SWINGS THROUGH. SO...APPEARS THAT ANOTHER ROUND OF LIGHT SNOWFALL WILL SWING THROUGH THE CWA THROUGH AROUND 09Z OR SO AND HAVE ALREADY UPDATED FORECAST GRIDS ACCORDINGLY. HAVE ALSO NUDGED UP SNOW ACCUMULATIONS OUTSIDE OF THE SNOW BELT AREAS FOR UP AN INCH OR LESS FOR MANY SPOTS...AN INCH OR TWO OVER THE HIGHER TERRAIN SOUTH OF M-72. MEANWHILE...WITH PASSAGE OF SFC TROUGH LOW LEVEL WINDS ALREADY VEERING INTO THE WEST PER SFC OBS AND LAPS ANALYSIS...AND ALREADY SEEING SOME CONVECTIVE ENHANCEMENT/HIGHER REFLECTIVITIES OVER PORTIONS OF NW LOWER MICHIGAN (ANTRIM/KALKASKA/OTSEGO COUNTIES). WILL CONTINUE TO SEE THIS ENHANCEMENT FOR THE NEXT FEW HOURS AS MID LEVEL TROUGH AXIS COMES THROUGH...FOLLOWED BY WINDS VEERING MORE WNW OR NW ALONG WITH COLDER AIR (LAKE-850MB DELTA T/S HEADING TOWARD THE HIGH TEENS TO AROUND 20C) BY MORNING. SO WILL CONTINUE TO FOCUS THE BEST ACCUMULATIONS OVERNIGHT ACROSS ANTRIM/CHARLEVOIX/OTSEGO COUNTIES AS WELL AS AREAS AROUND WHITEFISH POINT...WITH 1 TO PERHAPS 3 INCHES FOR TOTAL NIGHTTIME ACCUMULATIONS. FRIDAY...COLD ADVECTION CONTINUES TO RAMP UP OVER WATER INSTABILITY AS LOW LEVEL WINDS SETTLE INTO A WNW/NW DIRECTION. FROM A LAKE INSTABILITY STANDPOINT...LOOKS PRETTY DECENT WITH DELTA T/S GENERALLY IN THE LOWER 20S/DEEP CYCLONIC FLOW/ETC. HOWEVER...THERE ARE A FEW NEGATIVES WITH THIS EVENT THAT MAY HINDER BIG TIME ACCUMULATIONS. FIRST...FORECAST MODEL SOUNDINGS SHOWING RESPECTABLE INVERSION/ ISOTHERMAL LAYER DEVELOPING FRIDAY ABOVE 850 MB (REALLY LIKE TO SEE A DEEP MIXED LAYER ALL THE WAY UP). NEXT...AFTER PASSAGE OF MID LEVEL TROUGH OVERNIGHT...SOME DRYING IN THE LOW-MID LEVELS FORECAST TO TAKE SHAPE PARTICULARLY ACROSS LAKE MICHIGAN WHICH MAY TEMPER LAKE CONVECTION A BIT THROUGH THE DAY. ACTUALLY LOOKS LIKE BEST BOUT OF SNOW MAY COME LATE TOMORROW AFTERNOON/EVENING AS SECONDARY SFC TROUGH DROPS THROUGH THE REGION. MIGHT GET A NICE BURST OF HEAVIER SNOWFALL ALONG THIS FEATURE DROPPING THROUGH THE AREA. CERTAINLY A SOLID ADVISORY EVENT COMING UP AND 24 HOUR ACCUMULATIONS FOR SOME SPOTS IN THE SNOW BELTS MAY HIT WARNING CRITERIA. WILL CERTAINLY NOT MAKE ANY HEADLINE CHANGES AT THIS POINT AND SEE HOW THINGS EVOLVE. ADAM && .PREV DISCUSSION...ISSUED AT 400 PM EST THU JAN 18 2007 DISCUSSION...DETERIORATING COMMA HEAD WAS MOVING OFF TO THE EAST...AS THE PARENT SHORTWAVE EXITED UPPER MI TO THE ENE. SNOW HAS BECOME WEAKER AND LESS WIDESPREAD...THOUGH STILL WITH SOME CONVECTIVE ELEMENTS THANKS TO LAKE MI. ALSO UPSTREAM WERE A PAIR OF NORTHERN STREAM KICKERS...ONE JUST WEST OF CHICAGO AND THE 2ND JUST NW OF SUPERIOR. THESE WILL FINALLY BRING THE UPSTREAM COLD FRONT (NOW IN THE UPPER MS VALLEY) THRU THE FORECAST AREA. A BAND OF ENHANCED MOISTURE WILL ACCOMPANY THE UPPER AND SURFACE TROFS. HOWEVER...THE TRULY COLD AIR WILL STILL LAG...NOT GETTING HERE TIL FRIDAY. SNOW TRENDS TONIGHT ARE THE MAIN CONCERN. TONIGHT...THE EVENING LOOKS UNIMPRESSIVE. THE LAST VESTIGES OF SYNOPTIC RETURNS ARE ENDING OVER LAKE MI (PER GRB RADAR). WE HAVE ENOUGH LINGERING MOISTURE TO SUPPORT SPOTTY LIGHT SNOW...BUT DELTA T/S IN MID TEENS HAVE BEEN INSUFFICIENT FOR WELL ORGANIZED BANDING TO THIS POINT...AND 850-700MB RH LEVELS 60-70 PERCENT ALSO DO NOT SUPPORT MORE SUBSTANTIAL PRECIP THAN WHAT IS OCCURRING. MODEL SOUNDINGS DO STILL MAINTAIN ENOUGH MOISTURE/COLD AIR TO SUPPORT SNOW (MOIST TO -12C) AS OPPOSED TO FREEZING DRIZZLE...THOUGH IT DOES BRIEFLY GET CLOSE. WILL CARRY JUST LIGHT SNOW SHOWERS THRU THE EVENING WITH MINIMAL ACCUMS. OVERNIGHT...THINGS GET MORE INTERESTING. UPSTREAM SHORTWAVE AND COLD FRONT WILL PROVIDE ENHANCED LOW AND MID LEVEL FORCING FOR ASCENT... 850-700MB RH LEVELS INCREASING TO NEAR 90 PERCENT...AND 850MB TEMPS LOWERING 1-2C (WITH DELTA T/S AROUND 17). THUS EXPECT A REASONABLE BURST OF SNOW TO MOVE THRU OVERNIGHT...ARRIVING WEST OF TVC AND IN FAR WESTERN CHIP/MACK COUNTIES TOWARD MIDNIGHT...AND REACHING APN TOWARD 4-5 AM. THERE WILL BE SOME LAKE ENHANCEMENT IN WNW FLOW AREAS. WILL PUT 2-3 INCHES IN SNOWBELTS...DWINDLING TO ALMOST ONE IN NE LOWER MI. RAMIFICATIONS ON ONGOING WATCH WILL BE DISCUSSED BELOW. ZOLTOWSKI LONG TERM...PRIMARILY PACIFIC DRIVEN COLD AIR REGIME LOOKS TO CONTINUE FOR THE FORESEEABLE FUTURE WITH MAINTENANCE OF EASTERN PACIFIC/WESTERN NOAM RIDGING AND SUBSEQUENT CENTRAL/EASTERN NOAM TROUGHING. AS EXPECTED...MODELS CONTINUE TO STRUGGLE WITH DEGREE OF AMPLIFICATION OF PATTERN AS WELL AS TIMING AND STRENGTH OF SEVERAL SHORTWAVES EXPECTED TO DROP SOUTHEAST THROUGH THE REGION IN BROAD NORTHWEST FLOW. COMPLEXITIES ARE COMPOUNDED AS SOUTHERN STREAM ENERGY...CLEARLY SEEN ON THIS AFTERNOONS WATER VAPOR IMAGERY AS CLOSED MID LEVEL CIRCULATION DROPPING SOUTH ALONG THE NORTHWEST COAST OF THE BAJA OF CALIFORNIA...EJECTS NORTHEAST TOWARDS THE AREA LATE IN THE WEEKEND/EARLY NEXT WEEK. SHORTWAVES...REINFORCING BOUTS OF ARCTIC AIR...AND WARMER THAN NORMAL AND COMPLETELY ICE FREE GREAT LAKES WATER INSURES SEVERAL OPPORTUNITIES TO BUILD UPON THE NORTHERN MICHIGAN SNOWPACK OVER THE COMING WEEK. PRIMARY FOCUS ON LONG TERM FORECAST CYCLE CENTERS ON POTENTIAL OF SIGNIFICANT LAKE EFFECT SNOWS FRIDAY AND FRIDAY NIGHT WITH SOMEWHAT LESS EMPHASIS ON TIMING AND DETAILS OF SEVERAL SYSTEMS SET TO AFFECT THE AREA FOR THE REMAINDER OF THE EXTENDED. FRIDAY AND FRIDAY NIGHT...SEVERAL FACTORS STILL COMING TOGETHER FOR A SIGNIFICANT LAKE EFFECT SNOW EVENT FOR FAVORED NORTHWEST FLOW AREAS. REINFORCING SHOT OF ARCTIC AIR WILL PUSH DELTA T/S UP TO MODERATE TO EXTREME VALUES OF AROUND 20 TO THE LOWER 20S CELSIUS BY LATE AFTERNOON. VERTICAL MOISTURE PROFILES RATHER RESPECTABLE WITH RH VALUES >80% WITH SATURATED LAYER INTERSECTING FAVORED -12C TO -18C DENDRITIC GROWTH ZONE. 12Z MODEL POINT SOUNDINGS SHOW INVERSION LEVELS AROUND 4-5KT DURING THE MORNING...RISING TO 5-6KFT DURING THE AFTERNOON AND EVENING WITH PASSAGE OF LOW AMPLITUDE SHORTWAVE. HOWEVER...FEEL THESE ARE TOO LOW AS VIGOROUS OVER WATER CONVECTION AND BOUNDARY LAYER MIXING SHOULD FORCE A HIGHER INVERSION HEIGHT. LATEST BUFKIT ANALYSIS SHOWS LAKE INDUCED CAPE OF OVER 400 J/KG WITH LAKE INDUCED EQUILIBRIUM LEVELS OF >8KFT. UNLIKE LAST SEVERAL LAKE EFFECT EVENTS THAT DISPLAYED SIGNIFICANT DIURNAL DISRUPTION...FEEL NORTHERN MICHIGAN SNOW COVER SHOULD LIMIT THIS PROCESS AS DIURNAL OVER LAND CONVECTIVE PROCESSES ARE INHIBITED. EFFECTIVE FETCH LENGTH RATHER IMPRESSIVE WITH 1000MB-850MB WIND STREAMLINE ANALYSIS SHOWING 310 DEGREE NEARLY 200NM LAKE SUPERIOR FETCH AND 60 TO 70NM NORTHERN LAKE MICHIGAN FETCH LENGTH...WITH PRECONDITIONING HELP FROM LAKE SUPERIOR...ESPECIALLY LATER IN THE DAY. NOW THAT I HAVE LISTED ALL THE POSITIVES...THERE ARE A FEW NEGATIVES TO MENTION. LATEST GUIDANCE SHOWS WINDS SLOWLY...BUT STEADILY...VEERING FROM WEST-WEST NORTHWEST DURING THE MORNING TO MORE NORTHWESTERLY BY LATE AFTERNOON. THIS IS ESPECIALLY TRUE OVER LAKE SUPERIOR WHERE LAKE INDUCED SURFACE TROUGH SAGS SOUTH...CAUSING WINDS TO GO MORE NORTH-NORTHWEST. VEERING WINDS SHOULD PREVENT BANDS FROM BECOMING STATIONARY FOR LONG PERIODS OF TIME AND TEND TO DISTRIBUTE SNOWFALL OVER A LARGER AREA. IN ADDITION...THIS LOOKS TO BE NEARLY A PURE LES EVENT WITH MINIMAL SYNOPTIC SUPPORT. HOWEVER...LONG DURATION OF EVENT SHOULD HELP THOSE AREAS IN MUCH OF THE WATCH REACH WARNING CRITERIA SNOWFALL OF 6 TO 12 INCHES IN 24 HOURS. THUS...HAVE UPGRADED MUCH OF THE WATCH TO A LAKE EFFECT SNOW WARNING BEGINNING LATE TONIGHT CONTINUING THROUGH FRIDAY NIGHT. THE LONE EXCEPTION WILL BE LEELANAU COUNTY WHERE SOMEWHAT UNFAVORABLE WIND DIRECTION SHOULD KEEP SNOWFALL TOTALS IN THE ADVISORY RANGE. SATURDAY...EXPECT RAPID WEAKENING OF LAKE EFFECT AS 850MB-700MB MOISTURE QUICKLY PULLS OFF THE THE EAST AND INVERSION HEIGHTS CRASH. OVER WATER INSTABILITY REMAINS IMPRESSIVE WITH DELTA T/S REMAINING AT 14 TO 16C. WITH RIDGE AXIS STILL TO THE WEST AND NORTHWEST FLOW CONTINUING...FEEL LIGHT LAKE EFFECT SNOW SHOWERS AND FLURRIES ARE POSSIBLE MUCH OF THE DAY. SATURDAY NIGHT...WHAT COULD END UP BEING OUR ONLY DRY PERIOD IN THE EXTENDED AS SURFACE HIGH PRESSURE SLOWLY TRAVERSING EAST THROUGH THE AREA...LOW INVERSION HEIGHTS...AND 850MB-700MB <30% PUTS AND END TO ANY LINGERING LAKE EFFECT SNOW SHOWERS. WOULD NOT BE SURPRISED TO SEE A FEW FLURRIES DEVELOP IN FAVORED SOUTHWEST FLOW AREAS LATE AT NIGHT AS 1000MB-850MB WINDS BACK SOUTHWEST AS RIDGE AXIS PASSES TO THE EAST. SUNDAY AND SUNDAY NIGHT...AFOREMENTIONED SOUTHERN STREAM WAVE OPENS UP AND MOVE ACROSS THE REGION AS REINFORCING NORTHERN STREAM ENERGY DIVES INTO THE NORTHERN PLAINS. VERY POSSIBLE MUCH OF SUNDAY MORNING WILL REMAIN DRY UNTIL BETTER DYNAMICS APPROACH. HOWEVER...GIVEN INHERENT TIMING ISSUES...FELT BEST COURSE OF ACTION AT THIS TIME WAS TO RETAIN CHANCE POPS THROUGH THIS PERIOD. NOT EXPECTING THIS TO BE A BIG EVENT AS GULF OF MEXICO MOISTURE REMAINS CONFINED TO BAROCLINIC ZONE ESTABLISHED OVER THE SOUTHEASTERN STATES. WILL NEED TO MONITOR SOUTHWEST FLOW AREAS FOR POSSIBLE LAKE ENHANCEMENT WITH DELTA T/S REMAINING FAVORABLE AT 13C TO 15C. MONDAY THROUGH THURSDAY...AS MENTIONED...WINTRY PATTERN EXPECTED TO CONTINUE AS SEVERAL SHORTWAVES AND BOUTS OF ARCTIC AIR TRAVERSE THE AREA. TIMING OF FEATURES AT THIS JUNCTURE NEARLY IMPOSSIBLE SO LEFT CHANCE POPS THROUGH THE PERIOD. PATTERN RECOGNITION ARGUES FOR SEVERAL CLIPPER TYPE SYSTEMS AND ASSOCIATED SYNOPTIC AND SOUTHWEST FLOW LAKE ENHANCED SNOWS PASSING THROUGH THE AREA AND NORTH TO NORTHWEST FLOW LAKE EFFECT EVENTS AS SYSTEMS PASS OFF TO THE EAST. VERY POSSIBLE DECENT SNOW PACK WILL BE IN PLACE BY THE END OF NEXT WEEK OVER MUCH OF NORTHERN MICHIGAN. STAY TUNED. MSB && .APX...WATCHES/WARNINGS/ADVISORIES... LAKE EFFECT SNOW WARNING LATE TONIGHT THROUGH EARLY SATURDAY... MIZ008-019-021-022-027-028. LAKE EFFECT SNOW ADVISORY LATE TONIGHT THROUGH EARLY SATURDAY...MIZ020. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1115 PM EST THU JAN 18 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-191100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1115 PM EST THU JAN 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...OVERNIGHT A SURGE OF ARCTIC AIR WILL SWEEP INTO NORTHERN MICHIGAN TOWARD MORNING...WITH LAKE EFFECT SNOW SHOWERS EXPECTED TO INCREASE ACROSS CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN AND WEST OF INTERSTATE 75 IN NORTHERN LOWER MICHIGAN. ACCUMULATIONS ARE EXPECTED. SEE ONGOING WARNINGS AND ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LAKE EFFECT SNOW SHOWERS WILL CONTINUE ACROSS CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN AND WEST OF I-75 IN NORTHERN LOWER MICHIGAN FROM FRIDAY...THROUGH EARLY SATURDAY MORNING. SIGNIFICANT ACCUMULATIONS ARE EXPECTED FRIDAY AND FRIDAY NIGHT. SEE ONGOING WARNINGS AND ADVISORIES FOR FURTHER DETAILS. GALE FORCE WIND GUSTS ARE EXPECTED ACROSS THE OPEN WATERS OF NORTHERN LAKE HURON FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. ADAM
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11479.